Delaware, 2002

Rip Current in Delaware, July 25 to 26, 2002

July 25 to 26, 2002 · NWS PHI · 1 event in 1 county or zone

A high pressure system building across New England produced a northeast flow along the Delaware Beaches and increased both the number and intensity of rip currents along the beach. Dozens of rescues were performed because of the currents, but there were no reported injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure system building across New England produced a northeast flow along the Delaware Beaches and increased both the number and intensity of rip currents along the beach. Dozens of rescues were performed because of the currents, but there were no reported injuries. In Bethany Beach, there were 25 water rescues alone during the morning high tide on the 25th. Dewey Beach restricted bathers to waist deep waters. As the high pressure system moved farther offshore, winds slowly turned to the southeast and then south on the weekend (the 27th and 28th). This reduced the intensity and number of rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 1:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 1:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 AM EDT THU JUL 25 2002

A WEAK SFC WAVE MOVES BY TO THE S EARLY THIS AM. THE AREA OF WEAK
ISENTROPIC LIFT AT 305/310K SHOWS THIS BEST AND CONFINED TO THE
AREAS THAT HAVE PCPN. THE AREA OF DRYING SHIFTS SOUTH THIS AM AS NE
FLOW DEEPENS IN THE SRN ZONES ALLOWING THE DRYING. ALSO...THE
STRATUS THAT HAS DVLPD OVER THE AREA SHOULD DISSIPATE WITH THE
STRONG SEASONAL SUNSHINE.

TNGT...WE WILL PROBABLY GET STRATUS FORMING AGAIN WITH THE ONSHORE
FLOW. SO PTLY CLOUDY ALL AREAS. HOWEVER...WITHOUT ANY DYNAMICS...IT
SHOULD BE DRY.

FRI...ISENTROPIC LIFT RETURNS TO THE NW PORTION OF THE FCST AREA AS
WAA GRADUALLY DVLPS AND MORE MOISTURE RETURNS. SOME SHOWERS SHOULD
FORM NW...BUT NOT MAKE IT VERY FAR ACROSS THE FCST AREA DURING FRI.

FRI NIGHT...UPSTREAM MOISTURE MOVES OVER THE REGION WITH PSBL SHWERS
ALL ZONES.

ANY SUNSHINE SHOULD PUSH TEMPS TO 80...ESP IN EPA ZONES (LOWER
ELEVATIONS) AND NRN NJ ZONES WHERE THE MARITIME INFLUENCE OF THE NE
WINDS IS LESSENED. ALSO...I THINK THERE WILL BE SOME SUN TMRW MAINLY
SOUTH SO TEMPS APPROACH 80 HERE AS ONSHORE FLOW WEAKENS AND THE
AIRMASS ADVCTD INLAND FROM THE OCEAN IS GRADUALLY MODIFIED. MIN
TEMPS GENLY IN LINE WITH GUIDANCE.

WE WILL ALSO KEEP SOME MINOR COASTAL FLOODING FOR THE COASTAL ZONES.

MPO   75  56  72  63 /  10   0  60  40
ABE   79  58  75  65 /  10   0  40  40
RDG   79  58  75  65 /  10   0  40  40
PHL   78  62  80  67 /  20   0  20  40
12N   79  58  75  65 /  10   0  40  40
SMQ   76  60  77  67 /  10   0  20  40
TTN   76  60  77  67 /  10   0  20  40
MIV   78  64  79  70 /  30   0  20  40
ACY   75  67  75  71 /  20   0  20  40
ILG   78  62  80  67 /  20   0  20  40
DOV   78  64  79  70 /  30   0  20  40
GED   78  65  79  71 /  40  10  20  40
ESN   78  65  79  71 /  40  10  20  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA NJ/DE COASTS.

RNS

In the hours before

Special weather statement, Jul 25, 3:45 AM EST, 3 hours 15 minutes before
DEZ003-004-NJZ013-014-020-022>027-252100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT THU JUL 25 2002

...MINOR TIDAL FLOODING POSSIBLE ALONG THE NEW JERSEY AND
   DELAWARE COASTS AT TIME OF HIGH TIDE TONIGHT...

THE COMBINATION OF HIGHER THAN NORMAL TIDES DUE TO A FULL MOON AND
NORTHEAST WINDS IN THE 15 TO 25 MPH RANGE WILL PRODUCE THE POTENTIAL
FOR MINOR TIDAL FLOODING ALONG THE COAST FROM SANDY HOOK NJ TO
FENWICK ISLAND DE TONIGHT. FOR SANDY HOOK...THIS EVENINGS HIGH TIDE
OCCURS AT 937 PM.  AT LEWES...HIGH TIDE OCCURS AT 1030 PM.

AS A RESULT...WATCH FOR RISING WATER IN AREAS NORMALLY SUSCEPTIBLE
TO MINOR TIDAL FLOODING. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER UPDATES.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
July 25, 7:00 AM EST to July 26, 10:00 PM EST
Where
Sussex County, Rehoboth Beach
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308761.